[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.107.222. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 14, 1981

Can Sulfonylureas Induce Cardiotoxicity?

Author Affiliations

General Hospital Split Yugoslavia

JAMA. 1981;246(7):733. doi:10.1001/jama.1981.03320070017009

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  The article entitled "Tolbutamide, Smoking, and Cardiac Arrhythmia: A Case Report" (1980; 244:811) prompted me to present another case of disordered cardiac rhythm probably caused by the same class of drugs.

Report of a Case.—  A 63-year-old diabetic, nonsmoking woman was recently admitted to the emergency department of General Hospital Split (Yugoslavia) because of attempted suicide with chlorpropamide (she was taking this drug for several years because of mild diabetes). The night before admission, after a family quarrel, she took 2,500 mg of chlorpropamide (ten tablets of Diabinese). Gastric lavage was not done. On admission the patient was overweight (164 cm; 81 kg) and alert, with bigeminal cardiac action but no signs of heart failure; her blood pressure was 165/100 mm Hg (21.9/13.3 kPa). At that time her blood glucose level was 4.9 mmole/L (88 mg/dL); her creatinine, BUN, sodium, potassium, and bicarbonate valFirst line, two days

×